Sudden confusion (delirium) can have many different causes. Get medical help immediately if someone suddenly becomes confused (delirious).
How to tell if someone is confused
If a person is confused, they may:
- not be able to think or speak clearly or quickly
- not know where they are (feel disorientated)
- struggle to pay attention or remember things
- see or hear things that are not there (hallucinations)
Try asking the person their name, their age and today's date. If they seem unsure or cannot answer you, they probably need medical help.
Non-urgent advice: See a GP if:
- you're worried that you or a relative are becoming increasingly forgetful or confused
It could be a sign of dementia. The symptoms of dementia often start gradually and get worse over time.
Immediate action required: Go to A&E or call 999 for an ambulance if someone suddenly becomes confused
Many of the causes of sudden confusion need assessment and treatment as soon as possible. In some cases, it may be life threatening.
Things to do while you wait for an ambulance
stay with the person – tell them who you are and where they are, and keep reassuring them
use simple words and short sentences
make a note of any medicines they're taking, if possible
do not ask lots of questions while they're feeling confused
do not stop the person moving around – unless they're in danger
Causes of sudden confusion
Sudden confusion can be caused by many different things. Do not try to self-diagnose – get medical help if someone suddenly becomes confused or delirious.
Some of the most common causes of sudden confusion include:
- an infection – urinary tract infections (UTIs) are a common cause in elderly people or people with dementia
- a stroke or TIA ("mini-stroke")
- a low blood sugar level in people with diabetes – read about treating low blood sugar
- a head injury
- some types of prescription medicine
- alcohol poisoning or alcohol withdrawal
- taking illegal drugs
- carbon monoxide poisoning – especially if other people you live with become unwell
- a severe asthma attack – or other problems with the lungs or heart
- certain types of seizures, caused by epilepsy
Page last reviewed: 14 June 2021
Next review due: 14 June 2024